Alert archive / Pennsylvania / Tornado Warnings in 2022

Tornado Warning 1, NWS Binghamton, NY

March 31, 2022Lackawanna County, Susquehanna County, Wayne County, Pennsylvania

NWS Binghamton, NY issued this tornado warning at Mar 31, 2022, 5:44 PM EDT for Lackawanna County, Susquehanna County, Wayne County, Pennsylvania. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2022, 5:44 PM EDT (21:44 UTC)
Expired
Mar 31, 2022, 6:15 PM EDT
In force
31 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Lackawanna County, PA, Susquehanna County, PA, Wayne County, PA

The radar

The Binghamton radar (KBGM), 78 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 2:01 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.7 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2022-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2022-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 359 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
359 m²/s²
0-3 km storm-relative helicity
384 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

848 
WFUS51 KBGM 312144
TORBGM
PAC069-115-127-312215-
/O.NEW.KBGM.TO.W.0001.220331T2144Z-220331T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Binghamton NY
544 PM EDT Thu Mar 31 2022

The National Weather Service in Binghamton has issued a

* Tornado Warning for...
  Southeastern Susquehanna County in northeastern Pennsylvania...
  Northern Lackawanna County in northeastern Pennsylvania...
  West central Wayne County in northeastern Pennsylvania...

* Until 615 PM EDT.
    
* At 544 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Waverly, moving northeast at 50 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Archbald and Mayfield around 550 PM EDT.
  Carbondale around 555 PM EDT.
  Forest City, Waymart and Union Dale around 600 PM EDT.
  Prompton and Pleasant Mount around 605 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 4145 7572 4153 7580 4157 7578 4180 7542
      4155 7526
TIME...MOT...LOC 2144Z 239DEG 49KT 4153 7569 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

AJG
2 follow-up statements
619 
WWUS51 KBGM 312152
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
552 PM EDT Thu Mar 31 2022

PAC069-115-127-312215-
/O.CON.KBGM.TO.W.0001.000000T0000Z-220331T2215Z/
Susquehanna PA-Lackawanna PA-Wayne PA-
552 PM EDT Thu Mar 31 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR
SOUTHEASTERN SUSQUEHANNA...NORTHEASTERN LACKAWANNA AND WEST CENTRAL
WAYNE COUNTIES...
    
At 552 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Tompkinsville, or near Carbondale, moving northeast
at 55 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Forest City, Waymart and Union Dale around 600 PM EDT.
  Prompton and Pleasant Mount around 605 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 4149 7565 4161 7572 4169 7560 4180 7542
      4157 7527
TIME...MOT...LOC 2152Z 239DEG 49KT 4159 7556 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

AJG
629 
WWUS51 KBGM 312208
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
608 PM EDT Thu Mar 31 2022

PAC069-115-127-312217-
/O.EXP.KBGM.TO.W.0001.000000T0000Z-220331T2215Z/
Susquehanna PA-Lackawanna PA-Wayne PA-
608 PM EDT Thu Mar 31 2022

...THE TORNADO WARNING FOR SOUTHEASTERN SUSQUEHANNA...NORTHEASTERN
LACKAWANNA AND WEST CENTRAL WAYNE COUNTIES WILL EXPIRE AT 615 PM
EDT...
    
The tornado threat has diminished and the Tornado Warning has been 
cancelled. However, hail and damaging winds remain likely and a 
Severe Thunderstorm Warning remains in effect for the area.  However 
gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northeastern Pennsylvania.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Binghamton.

LAT...LON 4149 7565 4161 7572 4169 7560 4180 7542
      4157 7527
TIME...MOT...LOC 2207Z 239DEG 49KT 4169 7535 

$$

AJG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this tornado warning went out at Mar 31, 4:58 PM EDT, 46 minutes earlier.

Area forecast discussion, Mar 31, 4:58 PM EDT, 46 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
458 PM EDT Thu Mar 31 2022

.SYNOPSIS...
Showers and storms will move through the rest of today and some
storms could produce damaging wind gusts. Wintry weather
returns for Friday and Friday night with rain and snow showers
and falling temperatures.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
500 PM update...
Line of strong to severe thunderstorms is staying confined to
mainly ne PA so far, but the trajectory of the convection may
bring some storms into southeast Broome County and into Delaware
and Sullivan Counties in NY.

The line of thunderstorms oriented across central PA will likely
push into the Wyoming Valley in the next couple hours with heavy
rain and brief isolated damaging wind gusts. Some urban flooding
is possible in the Scranton/Wilkes-Barre area.

The Severe Thunderstorm Watch continues until 10 PM.

205 PM update...
Primary concerns in the near term remained centered around the
potential for thunderstorms producing severe winds and a few
isolated tornadoes as well this afternoon into the evening
hours.

All of central NY and ne PA area currently situated within a
rapidly warming and increasingly unstable and highly sheared
environment this afternoon. Surface temperatures are climbing
well into the 60s for a good portion of the forecast area, with
dew points into the mid 50s. An axis of enhanced ML CAPE around
100-150 J/kg is nosing into the area on the heels of a
deteriorating low level cloud layer that has kept much of the
region capped this morning.

The first line of convection is starting to move into Steuben
County from the west/southwest at this time with a few embedded
thunderstorms producing some higher wind gusts and some pulsing
mesocyclones. It is still uncertain whether this first line will
contain the primary threats, or if it will dissipate before the
secondary trailing line takes over after the boundary layer
becomes well-mixed across central NY and ne PA. Current thinking
is that it will be somewhat of a mix, where the first line will
generate some initial strong to possibly severe storms, and the
trailing line will grab hold of areas that have been untapped
and produce another line of strong to severe storms.

Timing the exact location of storms is still too difficult but
the consensus seems to be from now until around 10 PM this
evening.

The low-level shear values (50 kts of 0-1km) across the region
will continue to lead to a high potential for embedded tornadoes
within any convective line segment. A Severe Thunderstorms
Watch is in effect for portions of central NY and all of ne PA
until 10 PM.

Behind the convection later tonight weather conditions will
abate before a push of colder air arrives on Friday. This cold
air advection will regime will lead to some cold rain showers
developing through the day Friday. Some of the higher elevations
above 1300 feet could see some snow mixed in at times. Then, as
the surface temperatures cool below freezing Friday night, most
of the remaining light showers will turn to all snow. Light
snowfall amounts are expected, but winds should be rather gusty
out of the west/northwest...anywhere from 20 to 30 mph at times.
Temperatures will drop back below average as well...with lows
bottoming out in the 20s Friday night.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
200 PM Update...
A tale of two very different weather days this weekend.
Saturday is looking seasonable, with mostly sunny skies and
light northwest winds. Meanwhile, Sunday will feature mostly
cloudy skies, mixed snow and rain showers and cooler
temperatures in the 40s.

Saturday looks quiet with near average temperatures and a
gradually slackening west-northwest wind. Any leftover lake
clouds will scatter out for a mostly sunny day with highs 45-55
areawide.

During the second half of the weekend, an upper trough will
pivot through the area along with a modest surface low coming
out of the Midwest. Most models are generating some showers with
this system, though amounts will be pretty light. If it can
overcome dry low level air early enough Saturday night-Sunday
morning, wet snow could be mixed in along with perhaps a very
light slushy accumulation a higher elevations with lows mainly
in the upper 20s to mid-30s. Overall though rain showers will be
the main precipitation type that carries through the region
Sunday with highs of 40s...except low 50s in the Wyoming Valley.
This will be followed by a generally dry Sunday night with lows
in the upper 20s to mid 30s.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
200 PM Update...
Overall temperatures will be mild, with near to slightly above
average readings expected Monday trough Thursday next week.

It has been challenging to find truly quiet days with our
recent weather, so we will take them when they come. Models
agree that Monday will be one of those days with a flattening
upper level ridge, a mix of sun and clouds, and highs near
climatology in the upper 40s-mid 50s.

There is also decent large scale model agreement for
amplification to occur in the weather pattern after mid to late
next week. Before then though, weaker waves embedded with
westerly flow will result in a small chance of showers Monday
night and a better chance Tuesday night-Wednesday. If current
timing holds, much of the day Tuesday could be dry as well, but
under mostly cloudy/partly sunny skies.

That west-southwest flow will also cause temperatures to trend
a bit milder; mainly 50s-near 60 for highs. Overnight lows will
be in the mid-30s to 40s each night. Wednesday onward, the flow
will back more southwesterly with increasing moisture ahead of a
large trough if not even upper low nudging its way into the
region. This will pose a likelihood for wet weather for late in
the week. Therefore, continued with likely PoPs for rain showers
Wednesday, Wednesday night and Thursday.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
Rain showers are moving in from the south/southwest this
afternoon and the air mass continues to warm and destabilize
ahead of a cold front which will trigger an area of additional
heavier showers and thunderstorms. There is also layer of MVFR
clouds across a good portion of the region as of 18Z, but this
should slowly mix out over the next couple hours and then
quickly scatter out as the approaching line of convection scours
the rest out. Timing for the line of convection is challenging.
There is an initial line of showers with some storms that may
roll across PA before a secondary line develops farther north
and develops more convection across NY. The 18Z forecast adds a
slight timing element to the TS across the region...but
confidence is still on the low side.

MVFR/Fuel alternate ceilings will take hold behind the front
this evening with generally quiet weather and winds backing off
to less than 10 kt. A cold push of air from the northwest will
be felt Friday morning with some light rain developing after 14Z
and ceilings hovering around MVFR. Winds will increase around 10
to 20 kt out of the west/northwest by later Friday morning as
well.

Outlook...

Friday afternoon/evening...A chance of scattered rain showers
transitioning to snow showers across central NY with associated
restrictions.

Saturday...Mainly VFR expected.

Sunday...Weak low pressure system with rain and snow showers
with associated restrictions.

Monday...Brief high pressure and mainly VFR expected.

Monday night and Tuesday...Another round of light rain and or
snow showers possible.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BJT
NEAR TERM...BJT
SHORT TERM...MJM
LONG TERM...MJM
AVIATION...BJT/HLC
Hazardous weather outlook, Mar 31, 2:08 PM EDT, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
208 PM EDT Thu Mar 31 2022

NYZ062-PAZ038>040-043-044-047-048-072-011815-
Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
208 PM EDT Thu Mar 31 2022

...SEVERE THUNDERSTORM WATCH 87 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ023>025-044>046-055>057-011815-
Schuyler-Chemung-Tompkins-Cortland-Chenango-Otsego-Tioga-Broome-
Delaware-
208 PM EDT Thu Mar 31 2022

...SEVERE THUNDERSTORM WATCH 87 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

On Friday...gusty snow showers may lead to reduced visibility and
quick, light accumulations on roadways during the afternoon and
evening hours. Lake effect snow showers linger into Friday night
with additional light accumulations possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

NYZ009-015>018-022-036-037-011815-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Madison-Southern Oneida-
208 PM EDT Thu Mar 31 2022

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

A few thunderstorms are possible into this evening with some
potentially producing strong wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

On Friday...gusty snow showers may lead to reduced visibility and
quick, light accumulations on roadways during the afternoon and
evening hours. Lake effect snow showers linger into Friday night
with additional light accumulations possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

In the hours before

Special weather statement, Mar 31, 1:27 PM EDT, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Binghamton NY
127 PM EDT Thu Mar 31 2022

NYZ022-311800-
Steuben NY-
127 PM EDT Thu Mar 31 2022

...A strong thunderstorm will impact portions of southwestern Steuben
County through 200 PM EDT...

At 127 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wellsville, moving northeast at 55 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hornell, Canisteo, Greenwood, North Hornell, Hartsville, Almond,
Willeyville, Young Hickory, West Greenwood and Buena Vista.

This includes the following highway exits...
 Interstate 86/Route 17 between 34 North and 34 South.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4234 7774 4241 7763 4235 7752 4218 7751
      4200 7765 4200 7775
TIME...MOT...LOC 1727Z 231DEG 49KT 4213 7787

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MJM
Special weather statement, Mar 31, 2:56 PM EDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Binghamton NY
256 PM EDT Thu Mar 31 2022

NYZ022>025-PAZ038-311930-
Steuben NY-Chemung NY-Schuyler NY-Tompkins NY-Bradford PA-
256 PM EDT Thu Mar 31 2022

...Strong thunderstorms will impact portions of southeastern
Schuyler, Chemung, southeastern Steuben, southwestern Tompkins and
western Bradford Counties through 330 PM EDT...

At 256 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Big Flats to near Mansfield to near Cedar
Run. Movement was northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chemung, Elmira, Southport, Big Flats, Horseheads, Newfield, Waverly,
Elmira Heights, Danby and Caton.

This includes the following highway exits...
 Interstate 86/Route 17 between 47 and 59A.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central New York...and northeastern Pennsylvania.

&&

LAT...LON 4221 7700 4240 7678 4243 7656 4237 7640
      4226 7644 4226 7647 4228 7648 4228 7654
      4217 7653 4215 7656 4205 7654 4158 7669
      4159 7685 4160 7687 4200 7692 4200 7709
TIME...MOT...LOC 1856Z 234DEG 45KT 4220 7690 4188 7708 4150 7738

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MJM
Local storm report, Mar 31, 5:41 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
541 PM EDT THU MAR 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     HARVEYS LAKE            41.36N 76.03W
03/31/2022                   LUZERNE            PA   911 CALL CENTER

            TREE ON WIRE.

0525 PM     TSTM WND DMG     2S DEPOSIT              42.06N 75.42W
03/31/2022                   DELAWARE           NY   911 CALL CENTER

            TREE ON WIRES ON EVANS ROAD.

&&

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 3:52 PM EDTSevere Thunderstorm WarningBGMBradford38 min
Mar 31, 4:27 PM EDTSevere Thunderstorm WarningBGMBradford, Susquehanna, Wyoming63 min
Mar 31, 4:44 PM EDTFlash Flood WarningBGMBradford114 min
Mar 31, 4:56 PM EDTSevere Thunderstorm WarningBGMSusquehanna, Wayne49 min
Mar 31, 5:06 PM EDTSevere Thunderstorm WarningBGMBradford, Lackawanna, Luzerne, Susquehanna, Wyoming39 min
Mar 31, 5:14 PM EDTAreal Flood AdvisoryBGMSusquehanna, Wyoming3 hr
Mar 31, 5:39 PM EDTSevere Thunderstorm WarningBGMWayne51 min
Mar 31, 5:44 PM EDTSevere Thunderstorm WarningBGMLackawanna, Luzerne, Susquehanna, Wayne, Wyoming46 min
Mar 31, 6:21 PM EDTSpecial Weather StatementBGMLuzerne39 min
Mar 31, 7:15 PM EDTSpecial Weather StatementBGMPike45 min

Nearby

Tornado Warnings in Pennsylvania, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.